Minnesota, 2010Damaging Winds in Minnesota, July 27, 2010
July 27, 2010 · NWS MPX · 16 events in 9 counties and zones
A complex of thunderstorms developed across North Dakota Tuesday morning, July 27, and moved into northwest Minnesota. Several areas of strong storms and heavy rainfall occurred in central Minnesota during the morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms developed across North Dakota Tuesday morning, July 27, and moved into northwest Minnesota. Several areas of strong storms and heavy rainfall occurred in central Minnesota during the morning hours. However, as afternoon heating started, another round of thunderstorms developed across west-central Minnesota, and quickly moved eastward into east-central Minnesota, and west-central Wisconsin during the evening hours and caused several areas of straight-line wind damage. In addition, numerous weather stations, private and government owned across central Minnesota, measured wind speeds over 50 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 27, 1:09 PM CST, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 27, 1:09 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
209 PM CDT TUE JUL 27 2010
.DISCUSSION...
THE FOCUS THIS AFTERNOON IS ON THE IMPENDING SEVERE WEATHER
THREAT. SURFACE COLD FRONT IS KNOCKING ON THE DOORSTEP OF WRN MN
EARLY THIS AFTERNOON...AND AN OUTFLOW BOUNDARY FROM THE
NOCTURNALLY INITIATED CONVECTION ARE EVIDENT OVER CENTRAL MN ON
THE NORTHERN FRINGES OF THE TWIN CITIES METRO AREA. THE AIRMASS IN
THE WARM SECTOR AHEAD OF THE PRIMARY COLD FRONT IS EXTREMELY
UNSTABLE...WITH DEWPOINTS IN THE LOW TO MID 70S...AND SBCAPES OF
4K TO 5K J/KG OVER SOUTHERN MN. SHEAR IS ALSO RATHER
HEALTHY...WITH 35-40 KTS OVER MUCH OF THE AREA. TOR THREAT APPEARS
TO BE THE HIGHEST FROM EAST CENTRAL MN INTO WEST CENTRAL
WI...WHERE 0-1KM EHI/S AND BULK SHEAR VALUES ARE SUFFICIENT FOR
POTENTIALLY TORNADIC SUPERCELLS. DESPITE THE ONGOING MORNING
CONVECTION JUST TO THE NORTH OF THE MPX CWA...CLEARING HAS COMMENCED
OVER CENTRAL MN/WI. THE 18Z KMPX RAOB DOES SHOW A RATHER
FORMIDABLE CAP /+23C AT 850 MB/...SO DEVELOPMENT OVER SRN MN WILL
LIKELY BE DELAYED UNTIL 21Z AND BEYOND.
THE SEVERE THREAT WILL CONTINUE INTO THE EVENING HOURS...AS THE
STORMS LIKELY CONGEAL INTO A MORE LINEAR STRUCTURE AS THE COLD
FRONT PRESSES ACROSS /WITH THE PRIMARY THREAT TRANSITIONING TO
DAMAGING WINDS/. MUCH OF THE CWA WILL ALSO HAVE THE POTENTIAL FOR
A QUICK 1 TO 2 INCHES WITH THE STORMS THIS EVENING.
WEDNESDAY AND THURSDAY WILL BE DRY AND MILD...WITH TEMPERATURES IN
THE UPPER 70S AND LOW 80S.
A WEAK TROUGH WILL ARRIVE FOR THURSDAY NIGHT AND FRIDAY...WHEN
50-60 POPS HAVE BEEN INCLUDED.
WEAK RIDGING BUILDS INTO THE NORTH CENTRAL CONUS FOR THE WEEKEND...WHICH
OVERALL SHOULD YIELD A DRY AND MILD SATURDAY AND SUNDAY. BY MONDAY
THE MID LEVEL RIDGE BEGINS TO FLATTEN...WHICH WILL LEAVE THE AREA
SUBJECT TO THE POTENTIAL FOR BOUTS OF PRECIPITATION ASSOCIATED WITH
SHORTWAVE ENERGY TOPPING THE RIDGE. THE HIGHEST SUCH POTENTIAL
APPEARS AS IF IT WILL ARRIVE IN THE MONDAY TO TUESDAY TIME FRAME.
THE 27.00 ECMWF AND 27.12 GFS DIFFER BY ABOUT 18 HOURS WITH RESPECT
TO THE ASSOCIATED SFC TROUGH PASSAGE...WITH THE ECMWF BEING THE SLOWER
SOLUTION. HAVE LEANED TOWARD THE SLOWER ECMWF FOR NOW SINCE THE GFS
MAY BE TOO AGGRESSIVE IN ITS COMPRESSION OF THE RIDGE VIA THE
NORTHWEST TROUGH. THIS FAVORS CHANCE POPS IN THE 00Z TUESDAY TO 00Z
WEDNESDAY WINDOW.
&&
.AVIATION.../18Z TAF ISSUANCE/
MAIN CONCERN RMNS WITH POT OF AFTN/EVE TSTMS WHICH WOULD PRBLY
AFFECT ALL TAF SITES. OUTFLOW BNDRY (WARMFNT) CURRENTLY FM NR MVE
TO JUST N OF MSP. ELY FLOW N OF BNDRY IN COOLER MORE STBL AMS.
WITH SOME THINNING IN CLD CVR N OF BNDRY XPCT IT TO TAKE A JUMP
NORTH NEXT FEW HRS. CDFNT IN DKTS WL REACH AXN ARND 20Z AND THEN
CONT MVG SE THRU RMDR AFTN/EVE. TSTMS SHUD BCM MR WDSPRD ALNG
CDFNT AND OUTFLOW AS APRCH OF UPR TROF BGNS TO COOL MID LVLS AND
BREAK CAP. SEE TAFS FOR TIMING OF CDFNT AND CONVECTION. DRIER AMS
IN WAKE OF CDFNT WL BRNG IMPRVG CIGS WITHIN A COUPLE HRS OF FROPA
AFT THE LWR IN PCPN.
.KMSP...OUTFLOW BNDRY FM CONV N OF MSP CURRENTLY LYING JUST N OF
ARPT...BUT SHUD BGN TO MV BACK N IN NEXT CUPL HRS AS CLDS CONT TO
THIN IN CNTL MN. THIS WL BRNG INCRSG SW WNDS TO MSP. CDFNT IN DKTS
WL REACH MSP ARND 02-03Z. EXPCT CAP TO DCRS SUFFICIENTLY BY THEN
TO ALLOW TSTMS TO DVLP S ALNG FNT. BGN TSTMS AT MSP ARND 01Z.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ANOKA-BLUE EARTH-
BROWN-CARVER-CHIPPEWA-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-
HENNEPIN-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-
MEEKER-NICOLLET-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-
STEELE-SWIFT-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW
MEDICINE.
WI...NONE.
&&
LS/BAPHazardous weather outlook, Jul 27, 10:36 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1136 AM CDT TUE JUL 27 2010
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1136 AM CDT TUE JUL 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL ADVANCE SOUTHEAST ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. THERE REMAINS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS MUCH OF THE AREA. LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE ALONG WITH HEAVY RAINFALL. AN ISOLATED TORNADO
IS POSSIBLE... ESPECIALLY LATE THIS AFTERNOON AND EARLY EVENING.
TEMPERATURES WILL WARM TO 90 TO 95 DEGREES ACROSS PARTS OF
CENTRAL AND SOUTHERN MINNESOTA THIS AFTERNOON. COMBINED WITH
DEWPOINTS IN THE LOWER AND MIDDLE 70S...DANGEROUS HEAT INDICIES IN
THE 100 TO 105 DEGREE RANGE ARE EXPECTED THIS AFTERNOON ACROSS
PARTS OF CENTRAL AND SOUTHERN MINNESOTA DURING THE
AFTERNOON...GENERALLY SOUTH OF INTERSTATE 94.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY NIGHT INTO SATURDAY.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS
AFTERNOON.
Thunderstorm Wind, Todd
- When
- July 27, 3:50 PM CST to 3:52 PM CST
- Where
- Todd County, 1.6 mi WNW of Long Prairie to 1.37 mi WNW of Long Prairie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 45.980, -94.900
Several trees were blown down west of Long Prairie, Minnesota. In addition, there were reports of ponding of water on city streets, and standing water in some farm fields.
Thunderstorm Wind, Morrison
- When
- July 27, 4:20 PM CST to 4:25 PM CST
- Where
- Morrison County, 2 mi S of Sobieski to 2.44 mi E of Sobieski
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.891, -94.470
A damage survey found dozens of scattered trees down in a mile wide swath. The damage was found to be from a downburst.
Thunderstorm Wind, Stearns
- When
- July 27, 4:27 PM CST to 4:28 PM CST
- Where
- Stearns County, 0.81 mi W of Sauk Centre Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.718, -94.947
A Minnesota Department of Transportation automated weather station measured a 58 knot wind gust near Sauk Centre, Minnesota.
Thunderstorm Wind, Morrison
- When
- July 27, 4:30 PM CST to 4:32 PM CST
- Where
- Morrison County, 0.96 mi E of Pierz to 1.26 mi E of Pierz
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 45.980, -94.080
Several trees and power lines were blown down near Pierz, Minnesota.
Thunderstorm Wind, Stearns
- When
- July 27, 4:55 PM CST to 4:57 PM CST
- Where
- Stearns County, 0.48 mi E of Richmond to 0.6 mi E of Richmond
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.450, -94.520
An eight inch diameter tree was uprooted.
Thunderstorm Wind, Mille Lacs
- When
- July 27, 5:09 PM CST to 5:10 PM CST
- Where
- Mille Lacs County, 2.07 mi S of Page
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.870, -93.650
A Minnesota Department of Transportation road weather station measured a wind gust of 56 knots, 8 miles north of Milaca, Minnesota.
Thunderstorm Wind, Kanabec
- When
- July 27, 5:10 PM CST to 5:22 PM CST
- Where
- Kanabec County, 5.23 mi SW of Ogilvie to 4.02 mi SE of Brunswick
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.776, -93.497
An area of straight-line winds blew across portions of Kanabec County between Ogilvie and Grass Lake Township where numerous trees were uprooted and power lines were downed.
Thunderstorm Wind, Mille Lacs
- When
- July 27, 5:10 PM CST to 5:22 PM CST
- Where
- Mille Lacs County, 0.48 mi E of Foreston to 0.95 mi NNE of Bock
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 45.730, -93.710
Straight-line winds blew down numerous trees and power lines from near Foreston, northeast to Borgholm Township, and Bock in Mille Lacs County.
Thunderstorm Wind, Stearns
- When
- July 27, 5:11 PM CST to 5:18 PM CST
- Where
- Stearns County, 1.93 mi W of Whitney Meml Arpt to 1.22 mi ENE of Waite Park
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.580, -94.220
A local automated wind sensor measured a 62 knot wind gust near Veterans Golf Course in Sauk Rapids, Minnesota. In addition, a trained spotter measured a wind gust of 59 mph near Waite Park.
Thunderstorm Wind, Sherburne
- When
- July 27, 5:23 PM CST to 5:25 PM CST
- Where
- Sherburne County, Clear Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 45.450, -94.000
Several trees were uprooted in Clear Lake, Minnesota.
Thunderstorm Wind, Sherburne
- When
- July 27, 5:35 PM CST to 5:37 PM CST
- Where
- Sherburne County, 0.84 mi SE of Lake Fremont to 0.68 mi SSW of Zimmerman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 45.440, -93.590
A few trees were uprooted and landing on power lines near Zimmerman, Minnesota.
Thunderstorm Wind, Chisago
- When
- July 27, 5:40 PM CST to 5:41 PM CST
- Where
- Chisago County, 1.38 mi S of Rush City to 1.26 mi S of Rush City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.680, -92.970
A few trees were uprooted near Rush City, Minnesota.
Thunderstorm Wind, Isanti
- When
- July 27, 5:50 PM CST to 5:53 PM CST
- Where
- Isanti County, 3.65 mi SE of Weber to 5.1 mi SSE of Spring Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.449, -93.069
Several trees were uprooted between Oxford Township in far southeast Isanti County, northeast to North Branch in Chisago County.
Thunderstorm Wind, Chisago
- When
- July 27, 5:53 PM CST to 5:55 PM CST
- Where
- Chisago County, 2.47 mi S of Stark to North Branch
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.485, -93.022
Several trees were uprooted between Oxford Township in far southeast Isanti County, northeast to North Branch in Chisago County.
Thunderstorm Wind, Chisago
- When
- July 27, 6:00 PM CST to 6:02 PM CST
- Where
- Chisago County, 0.84 mi SE of Chisago City to 0.83 mi SE of Chisago City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.370, -92.890
Several trees were blown down near Chisago City, Minnesota.
Thunderstorm Wind, Anoka
- When
- July 27, 6:30 PM CST to 6:32 PM CST
- Where
- Anoka County, 0.85 mi NE of Anoka
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 45.210, -93.390
A 12 inch diameter tree limb was blown down north of Anoka, Minnesota.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Kentucky, July 27, 20101 death · 2 injured · $932,000 · 3 events
- Tornadoes and Hail in Wisconsin, July 27, 20103 injured · $229,000 · EF2 · 29 events
- Tornadoes and Damaging Winds in Wisconsin, July 27, 2010$585,000 · EF1 · 15 events
- Flooding in Illinois, July 27 to 31, 2010$500,000 · 2 events
- Flash Flood and Hail in Wisconsin, July 27, 2010$109,000 · 1.75 in hail · 28 events
- Flash Flood and Hail in South Carolina, July 27, 2010$97,000 · 1 in hail · 25 events
- Flash Flooding and Hail in Utah, July 27 to 31, 2010$170,000 · 1 in hail · 13 events
- Flash Flood and Damaging Winds in North Carolina, July 27, 2010$200,000 · 50 kt wind · 5 events
- Flash Flood in Arizona, July 27, 2010$200,000 · 1 event
- Damaging Winds and Lightning Strike in Georgia, July 27, 2010$98,000 · 60 kt wind · 7 events
- Flash Flooding and Heavy Rain in Colorado, July 27, 2010$101,000 · 3 events
- Flood in Missouri, July 27 to 31, 2010$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236859, 247518, 236333, 236319, 236320, 236334, 236321, 236322, 236335, 236324, 236327, 236328, 236329, 254549, 236331, 236332.